Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 12, NWS Wichita, KS

April 4, 20088 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 4, 2008, 9:47 PM CDT for 8 counties in Kansas. It took effect at Apr 5, 2008, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2008, 9:47 PM CDT (02:47 UTC)
In effect from
Apr 5, 2008, 10:00 AM CDT
Expired
Apr 5, 2008, 6:55 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 050247
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT FRI APR 4 2008

KSZ032-033-047-048-050-067-082-091-051100-
/O.NEW.KICT.WI.Y.0012.080405T1500Z-080406T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
947 PM CDT FRI APR 4 2008

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT SATURDAY. 

LOW PRESSURE WILL STRENGTHEN OVER THE HIGH PLAINS ON SATURDAY.
THIS WILL ALLOW SOUTH WINDS TO INCREASE TO AROUND 30 MPH WITH
GUSTS TO 45 MPH FOR LOCATIONS WEST OF INTERSTATE 135 ON SATURDAY
AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

LAWSON
3 follow-up statements
000 
WWUS73 KICT 050828
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT SAT APR 5 2008

KSZ032-033-047-048-050-067-082-091-052100-
/O.CON.KICT.WI.Y.0012.080405T1500Z-080406T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
328 AM CDT SAT APR 5 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

LOW PRESSURE WILL STRENGTHEN OVER THE HIGH PLAINS TODAY. THIS WILL
ALLOW SOUTH WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
FOR THE AREA ROUGHLY ALONG AND WEST OF HIGHWAY 14. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMC
000 
WWUS73 KICT 052034
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SAT APR 5 2008

KSZ032-033-047-048-050-067-082-091-060000-
/O.CON.KICT.WI.Y.0012.000000T0000Z-080406T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
334 PM CDT SAT APR 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

LOW PRESSURE WILL CONTINUE OVER THE HIGH PLAINS THIS EVENING.
THIS WILL ALLOW SOUTH WINDS TO CONTINUE AT 25 TO 35 MPH WITH
GUSTS TO 45 MPH FOR THE AREA ROUGHLY ALONG AND WEST OF HIGHWAY 14.

EXPECT THE SURFACE WINDS TO DIMINISH LATE IN THE EVENING TO AROUND
15 TO 25 MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
000 
WWUS73 KICT 052355
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT SAT APR 5 2008


KSZ032-033-047-048-050-067-082-091-060100-
/O.CAN.KICT.WI.Y.0012.000000T0000Z-080406T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
655 PM CDT SAT APR 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE SOUTH WIND WILL CONTINUE TO DIMINISH TO SPEEDS OF 15 TO 25 MPH
DURING THE EVENING.

$$

COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 4, 6:28 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 4, 6:28 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT FRI APR 4 2008

.AVIATION...

FOR 00Z TAFS...MAIN AVIATION CONCERN THROUGH THE NEXT 24 HOURS WILL
BE THE STRONG SOUTH WINDS DURING THE DAY SAT.

LOW PRESSURE WILL STRENGTHEN OVER THE HIGH PLAINS ON SAT ALLOWING
SOUTH WINDS TO INCREASE. THE HIGHEST WIND SPEEDS WILL BE FOR KRSL
AND KHUT WHERE CONFIDENCE IS HIGH THAT SUSTAINED WINDS WILL BE NEAR
30 MPH WITH GUSTS TO AROUND 40 MPH. FOR KICT AND KSLN SOUTH WINDS
WILL STILL BE STRONG WITH SUSTAINED WINDS AROUND 25 MPH WITH GUSTS
TO 35 MPH...WITH SPEEDS AROUND 10 MPH LESS FOR KCNU.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT FRI APR 4 2008/

DISCUSSION...

FORECAST CONCERNS ARE STRONG WINDS/FIRE DANGER THREAT ON SAT AND
THEN THUNDERSTORM CHANCE FOR MON/TUE.

TONIGHT:
NOT ALOT OF CONCERN FOR THE OVERNIGHT TIME FRAME AS WINDS SLOWLY
RETURN TO THE SOUTH AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO
MOVE TO THE SOUTH OF THE AREA.

SAT-SUN:
SHORTWAVE IN THE PACIFIC NW MOVES ALONG THE ZONAL FLOW ACROSS THE
NORTHERN PLAINS ON SAT. LEE SIDE SURFACE TROUGH WILL DEVELOP ALONG
THE FRONT RANGE OF THE ROCKIES ASSOCIATED WITH THIS SYSTEM. THIS
 WILL TIGHTEN THE SURFACE GRADIENT ACROSS THE AREA FOR SAT
AFTERNOON. DRY AIR IN PLACE ACROSS THE AREA ON SAT WILL LEAD TO 40KT
WINDS MIXING DOWN FROM 850H. SO CERTAINLY EXPECT BOUNDARY LAYER
WINDS TO POSSIBLY REACH 30 KTS IN CEN KS FOR SAT AFTERNOON. SO COULD
SEE SOME AREAS IN CEN KS POSSIBLY REACH WIND ADVISORY CRITERIA.
AFTER COLLABORATION WITH NEIGHBORING OFFICES HAVE DECIDED TO HOLD
OFF ON ANY HEADLINES FOR NOW AS NOT COMPLETELY CERTAIN WIND WILL
COMPLETELY MIX DOWN BEFORE SUNSET.  SOME CONCERN ABOUT THE FIRE
DANGER THREAT ON FOR CEN KS FOR SAT AFTERNOON WITH WARMER
TEMPERATURES AND STRONG SOUTHERLY WINDS WHICH WILL LEAD TO VERY HIGH
TO POSSIBLY EXTREME FIRE DANGER.  SURFACE DEWPOINTS AND RH VALUES
LOOK TO REMAIN IN THE 30 PERCENT RANGE....SO WILL HOLD OFF ON ANY
FIRE WEATHER WATCH FOR NOW.

COLD FRONT ASSOCIATED WITH THIS NORTHERN PLAINS SYSTEM MOVES ACROSS
THE AREA FOR SUN.  MOISTURE AHEAD OF THIS SYSTEM IS RATHER LIMITED
WITH SURFACE DEWPOINTS ONLY REACH THE MIDDLE 40S...SO EXPECT THIS
BOUNDARY TO MOVE THROUGH THE AREA DRY WITH MAINLY A WIND SHIFT.

MON-TUE:
MODELS COMING INTO AGREEMENT ON THE NEXT SHORTWAVE MOVING OUT OF THE
ROCKIES INTO THE PLAINS ON MONDAY NIGHT INTO TUES. THE LIMITED
MOISTURE RETURN FROM SUNDAY WILL AGAIN SURGE NORTH AHEAD OF THIS
SYSTEM...WITH ISENTROPIC LIFT IN CEN KS ENOUGH FOR A SHRA/TSRA FOR
EARLY MON.  THIS MOISTURE RETURN CONTINUES FOR MON AFTERNOON...AS
CYCLOGENESIS GETS UNDER WAY IN THE OK PANHANDLE AS AN UPPER LEVEL
JET STREAK MOVES THROUGH THE TX PANHANDLE.  THIS UPPER LEVEL
DIFFLUENCE WILL INCREASE THE TSRA CHANCE FOR MON
AFTERNOON/EVENING...ESPECIALLY ALONG THE KS/OK BORDER WHERE LOW
LEVEL MOISTURE WILL CONTINUE TO POOL NEAR A WARM FRONTAL BOUNDARY
EXPECTED TO DEVELOP...WITH CAPE VALUES ACTUALLY RISING THE 1000-1500
J/KG RANGE.  WILL HAVE TO KEEP AN EYE ON THIS TIME FRAME FOR
POSSIBLE SVR WX ACROSS SOUTHERN KS LATE MON AFTERNOON/EVENING AS THE
SHORTWAVE PULLS ACROSS THE AREA. BULK SHEAR AND DIRECTIONAL SHEAR
CERTAINLY LOOKS SUPPORTIVE OF LARGE HAIL.

SYSTEM PULLS ACROSS THE AREA EARLY ON TUE...SO WILL KEEP POPS GOING
FOR SOUTHEAST KS THROUGH THE MORNING HOURS ON TUES. MODELS ARE
FAIRLY CONSISTENT IN LIFTING THIS SYSTEM TO THE NORTHEAST OF THE
AREA BY TUE AFTERNOON...BUT WILL LEAVE SOME POPS IN EASTERN
SECTIONS FOR NOW AS SOME WRAPAROUND PRECIP COULD AFFECT THIS AREA.

WED-FRI:
AM A LITTLE UNCERTAIN ON HOW THE LAST PORTION OF THE FORECAST PERIOD
WILL WORK OUT AS NEXT SYSTEM MOVES OUT OF THE PACIFIC NW INTO THE
ROCKIES.  GFS IS A LOT MORE PROGRESSIVE WITH SYSTEM PULLING INTO THE
PLAINS...WHILE THE ECMWF IS SLOWER AND ALOT DEEPER...KEEPING THIS
SYSTEM FURTHER TO THE SOUTHWEST OF THE AREA. THIS WILL HAVE A LARGE
EFFECT ON POPS FOR THIS TIME FRAME.  GFS ENSEMBLE MEANS DO NOT HELP
WITH THE CONFIDENCE...WITH SOME MEMBERS TRENDING TO THE ECMWF
SOLUTION. WILL KEEP A LOW POP IN FOR NOW...AS FEEL ITS A LEAST WORTH
A MENTION UNTIL MEDIUM RANGE MODELS COME TO A BETTER AGREEMENT.

KETCHAM

AVIATION...
18Z TAFS...DIURNAL CUMULUS WILL DISSIPATE BY LATE AFTERNOON/EARLY
EVENING...AND WINDS WILL BE LIGHT AND VARIABLE FOR MUCH OF THE
NIGHT. SOUTHERLY WINDS WILL INCREASE BY MID-MORNING SATURDAY. VFR
CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  68  47  66 /   0   0  10  10
HUTCHINSON      38  69  45  66 /   0   0  10  10
NEWTON          39  68  47  64 /   0   0  10  10
ELDORADO        39  67  48  66 /   0   0  10  10
WINFIELD-KWLD   40  69  49  69 /   0   0  10  10
RUSSELL         39  74  42  64 /   0   0  10   0
GREAT BEND      39  73  43  65 /   0   0  10  10
SALINA          39  71  45  66 /   0   0  10  10
MCPHERSON       38  69  45  65 /   0   0  10  10
COFFEYVILLE     35  68  48  69 /   0   0  10  10
CHANUTE         35  66  48  67 /   0   0  10  10
IOLA            36  66  48  67 /   0   0  10  10
PARSONS-KPPF    36  67  47  67 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 4:30 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI APR 4 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL DEVELOP ACROSS MUCH OF
CENTRAL AND SOUTH CENTRAL KANSAS ON SATURDAY. A WIND ADVISORY MAY
BE REQUIRED. THE GUSTY SOUTH WINDS WILL COMBINE WITH WARMER
TEMPERATURES RESULTING IN VERY HIGH TO POSSIBLY EXTREME WILDFIRE
DANGER SATURDAY AFTERNOON.

A STRENGTHENING STORM SYSTEM WILL MOVE ACROSS THE KANSAS REGION
MONDAY INTO EARLY TUESDAY BRINGING A CHANCE OF STRONG THUNDERSTORMS
TO MUCH OF THE AREA. AREAS IN SOUTHERN KANSAS ALONG THE KANSAS
OKLAHOMA BORDER COULD SEE SOME THUNDERSTORMS BECOME SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY INTO THURSDAY.
HOWEVER THE DETAILS OF THIS SYSTEM REMAIN HIGHLY UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/KETCHAM

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.